A: Orthostatic hypotension
The most likely cause of syncope in this patient is orthostatic hypotension. Syncope is nontraumatic, complete transient loss of consciousness and loss of postural tone. Onset is abrupt and recovery is spontaneous, rapid, and complete. Orthostatic syncope is associated with a decline of 20 mm Hg or more in systolic blood pressure (or ≥10 mm Hg drop in diastolic blood pressure) within 3 minutes of standing. Orthostatic syncope may occur as a result of primary autonomic failure, secondary autonomic failure (due to diabetes mellitus, amyloidosis, spinal cord injuries, or Parkinson disease), hypovolemia, medications (vasodilators, diuretics), or age-associated changes in blood pressure regulation. On examination, this patient has significant orthostasis by blood pressure and pulse measurements. These orthostatic changes may be due to volume contraction secondary to chronically elevated blood glucose levels resulting in an osmotic diuresis, autonomic insufficiency as a consequence of long-standing diabetes, and treatment with a vasodilating blood pressure medication. The initial treatment is hydration with isotonic saline, and further evaluation of his diabetes control and medication regimen is indicated.
The absence of aura, rhythmic involuntary movement, postictal confusion, and tongue biting make seizure an unlikely cause of this patient's syncope.
Although patients with diabetes are at risk for cardiac ischemia, this patient has no cardiac symptoms and has an electrocardiogram without acute changes or evidence of prior myocardial infarction, suggesting against a subclinical ischemic cardiac cause.
Cardiac syncope due to arrhythmia is abrupt in onset and may be accompanied by palpitations, which this patient did not have. Additionally, orthostatic changes or other evidence of volume depletion, as is present in this patient, would not be expected with arrhythmia, ischemia, or seizure.
Orthostatic syncope is characterized by a decline of 20 mm Hg or more in systolic blood pressure (or ≥10 mm Hg drop in diastolic blood pressure) within 3 minutes of standing and occurs as a result of autonomic failure, hypovolemia, medication use, or age-associated changes in blood pressure regulation.
Puppala VK, Dickinson O, Benditt DG. Syncope: classification and risk stratification. J Cardiol. 2014 Mar;63(3):171-7. [PMID: 24405895]